Washington, 2016

High Wind in Washington, October 6 to 7, 2016

October 6 to 7, 2016 · NWS SEW · 5 events in 5 counties and zones

This first event of the season required lower criteria to verify. NWS SEW used wind advisory criteria to verify a high wind warning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SEW wrote it up.

This first event of the season required lower criteria to verify. NWS SEW used wind advisory criteria to verify a high wind warning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before the first event at Oct 6, 2:45 PM PST, 4 hours 18 minutes earlier.

Area forecast discussion, Oct 6, 2:45 PM PST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
345 PM PDT Thu Oct 6 2016

.SYNOPSIS...A low pressure center will move eastward across
southern Vancouver Island early Friday morning. Widespread rain
and windy conditions will precede the low over western Washington
tonight. After a brief break later Friday, another wet system
will settle over the area this weekend. Drier weather will prevail
for a short time around Monday night and Tuesday, followed by a
stormy pattern returning around next Wednesday.

&&

.SHORT TERM...Watching with interest the developing eastward-
moving surface low center near 48N 131W. A warm front extends
southeast from the low center, accompanied by widespread rain and
increasing south-southeast pressure gradients. Widespread rain
has already spread onto the coast and will easily reach the
interior over the next 1-3 hours. Rainfall will be intense at
times, with 0.2" to 0.4" per hours for the coast and parts of the
interior lowlands. Over the southeast Olympic Mountains, the 21z
HRRR shows a one-hour rainfall peaking near 0.6" around 05z.
Thankfully, this is a progressive weather system, so duration for
such rainfall intensities will only last for a couple of hours.
Appears the Skokomish River will survive without going over the
revised flood stage of 17.0 feet.

In the North Cascades, snow levels near 6000 feet will translate
to moderate to heavy snow above 6000 feet (see Special Weather
Statement). Expecting 6 to 12 inches tonight over the high country
from the Glacier Peak area on north. This will not affect any of
the paved highways over the passes, but folks should be prepared
for snow tonight in the high country, for example along the
Pacific Crest Trail near Harts Pass.

The low center will peak in strength in a few hours at 992-996 mb
soon after passing 130W, then start filling as it moves east
across southern Vancouver Island. Through late tonight, south-
southeast pressure gradients will pick up markedly as the low
center approaches southern Vancouver Island. Bellingham-Port
Hardy gradient should peak near +7 mb tonight, a good reflection
of the "southeast sucker" wind pattern over the North Interior.
The Portland-Bellingham gradient should peak near +8 mb late
tonight. Statistical guidance is indicating peak sustained speeds
of 25-30 knots tonight at both Hoquiam and Whidbey Island.
Meanwhile, 925 mb winds of 40-50 knots tonight favor peak gusts of
45-50 mph at the aforementioned windy spots. These speeds
ordinarily fit into the category for a Wind Advisory, but impacts
from the first advisory-level event of the season have often
fallen in line with what we expect from a warning-level event,
especially in the extent of tree damage. For this reason, have
issued a High Wind Warning for the Coast and North Interior for
tonight, not so much for the speeds but rather for the heightened
threat to life and property.

The low will quickly move into south-central B.C. and weaken
further on Friday morning. Warm advection will cut off, causing
rain to taper off. For the lowlands, Friday may be more dry than
wet.

An upper disturbance will quickly arrive early Saturday in strong
westerly flow aloft. Rain will precede this disturbance and spread
across western Washington starting late Friday evening. A slow-
moving front oriented from west-east will be draped across the
area in its wake. This will act as a focus for the continuation of
rain on Saturday afternoon and evening, eventually focusing more
over the northern half of the forecast area on Saturday night.
Models agree in bringing a narrow east-west axis of heavy
rainfall amounts over northwest Washington. The official QPF
forecast calls for over one inch of rain at Bellingham on Saturday
night. This east-west boundary will continue over northwest
Washington all the way through Sunday. In contrast, southwest
Washington should be warmer and drier, with the Seattle metro area
being in the transition between cooler wetter weather to our north
and the warmer drier weather to the south.		Haner

.LONG TERM...The east-west boundary over northwest Washington will
finally budge southward on Sunday night and Monday while weakening
along the way. The front should have dissipated and dried out by
Monday night.

Tuesday should start off rain-free with breaks in the clouds in
response to an upper ridge axis passing across the Pacific
Northwest. Once the upper ridge moves east later Tuesday, it will
open the door to a negatively tilted shortwave trough spreading
rain back into western Washington around Tuesday night. By
Wednesday and Thursday, a consolidated upper jet should gather
steam across the Pacific and take aim at the Northwest. The days
6-7 forecast appears stormy and wet at this point. Will need to
watch the second half of next week for rain and wind impacts.
Haner

&&

.AVIATION...Rain will increase tonight as the next Pacific storm
system moves in. The flow aloft is westerly. The air mass is moist
and stable. It will be windy on the coast and north interior with
gusts to 40 kt. Rain will continue through Friday morning with
MVFR cigs likely. Strong onshore flow will develop behind this
system late Friday morning with showers mainly affecting the
Cascades. 33

KSEA...Rain developing this evening with cigs lowering to MVFR
range. South winds increasing overnight with gusts to 25 kt. 33

&&

.MARINE...Southerly flow will increase tonight and continue
through Friday morning as a Pacific storm system approaches WA
then moves inland. This system will bring a 995-1000 mb low into
central Vancouver Island late tonight. Models show a tight S/SE
pressure gradient across Western WA with gale force winds possible
over all waters. Strong onshore flow will continue on Friday as
this system moves east over southern B.C. A warm front will lift
north through Western Washington on Saturday then stall over the
WA/B.C. border on Sunday...then weaken further on Monday as it
shifts back south. The next front will arrive Tuesday night. 33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...High Wind Warning from 8 PM this evening to 9 AM PDT Friday for
     Admiralty Inlet Area-San Juan County-Western Skagit County-
     Western Whatcom County.

     High Wind Warning from 8 PM this evening to 6 AM PDT Friday for
     Central Coast-North Coast.

PZ...Small Craft Advisory for rough bar from 5 AM to 5 PM PDT Friday
     for Grays Harbor Bar.

     Gale Warning until 7 AM PDT Friday for Coastal Waters From Cape
     Flattery To James Island 10 To 60 Nm-Coastal Waters From
     Cape Flattery To James Island Out 10 Nm-Coastal Waters From
     James Island To Point Grenville 10 To 60 Nm-Coastal Waters
     From James Island To Point Grenville Out 10 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
     Coastal Waters From Point Grenville To Cape Shoalwater Out
     10 Nm-West Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning until 2 PM PDT Friday for Central U.S. Waters
     Strait Of Juan De Fuca-East Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Gale Warning until 9 AM PDT Friday for Northern Inland Waters
     Including The San Juan Islands.

     Gale Warning until 11 AM PDT Friday for Admiralty Inlet-Puget
     Sound and Hood Canal.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

In the hours before

Special weather statement, Oct 6, 3:30 PM PST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
430 PM PDT THU OCT 6 2016

WAZ567-568-071230-
CASCADES OF WHATCOM AND SKAGIT COUNTIES-
CASCADES OF SNOHOMISH AND KING COUNTIES-
430 PM PDT THU OCT 6 2016

...6 TO 12 INCHES OF SNOW EXPECTED OVER THE NORTH CASCADES ABOVE
6000 FEET TONIGHT AND FRIDAY MORNING...

STEADY PRECIPITATION WILL SPREAD INTO THE NORTH CASCADES AROUND
SUNSET...BECOMING INTENSE DURING THE OVERNIGHT HOURS TONIGHT.
WITH A FORECAST SNOW LEVEL NEAR 6000 FEET...THIS WILL AMOUNT TO
MODERATE AND HEAVY SNOW AMOUNTS FOR HIGH ELEVATIONS. FROM TONIGHT
THROUGH FRIDAY MORNING...6 TO 12 INCHES OF SNOW ARE EXPECTED ABOVE
6000 FEET FROM THE GLACIER PEAK AREA NORTH TO THE CANADIAN
BORDER...INCLUDING HARTS PASS.

THOSE VENTURING INTO THE BACKCOUNTRY...INCLUDING HIKERS ALONG THE
PACIFIC CREST TRAIL...NEED TO BE PREPARED FOR THIS EARLY SEASON
SNOW OVER THE HIGH COUNTRY.

WWW.WEATHER.GOV/SEATTLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Coast

When
October 6, 7:03 PM PST to 9:53 PM PST
Where
North Coast forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Quillayute ASOS recorded 29g59 mph.

High Wind, Western Whatcom County

When
October 6, 7:44 PM PST to October 7, 3:42 AM PST
Where
Western Whatcom County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet

Sandy Point Shores recorded 35g47 mph over several hours. Bellingham ASOS recorded 22g45 mph at 318 AM. A CWOP near Bellingham recorded 32g45 mph over several hours. This verifies high wind for the first event of the season, when wind advisory criteria (30-39 mph, gusts 45-57 mph) are used to verify high wind.

High Wind, San Juan

When
October 6, 8:49 PM PST to October 7, 12:39 AM PST
Where
San Juan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.531, -123.025 (the zone’s center; the record gives no point)

The Friday Harbor ASOS recorded 33g53 mph over a few hours. Lopez Island recorded 47g58 mph over several hours. This verifies high wind for the first event of the season, when wind advisory criteria (30-39 mph, gusts 45-57 mph) are used to verify high wind.

High Wind, Admiralty Inlet Area

When
October 6, 9:00 PM PST to October 7, 3:00 AM PST
Where
Admiralty Inlet Area forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

The NUW ASOS recorded 35g45 mph over several hours. This verifies high wind for the first event of the season, when wind advisory criteria (30-39 mph, gusts 45-57 mph) are used to verify high wind.

High Wind, Western Skagit County

When
October 6, 11:22 PM PST to October 7, 1:41 AM PST
Where
Western Skagit County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Anacortes recorded 29g45 mph over a few hours. This verifies high wind for the first event of the season, when wind advisory criteria (30-39 mph, gusts 45-57 mph) are used to verify high wind.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661259, 661253, 661257, 661251, 661256.